Alert archive / Alabama / Red Flag Warnings in 2008

Red Flag Warning 11, NWS Birmingham, AL

February 19, 20087 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Feb 19, 2008, 6:19 AM CST for 7 counties in Alabama. It took effect at Feb 19, 2008, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 19, 2008, 6:19 AM CST (12:19 UTC)
In effect from
Feb 19, 2008, 12:00 PM CST
Expired
Feb 19, 2008, 5:00 PM CST
In force
5 hr
Issued by
NWS Birmingham, AL

Counties Barbour County, AL, Bullock County, AL, Lee County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Russell County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
103 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 191219
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
619 AM CST TUE FEB 19 2008

...HIGH FIRE DANGER ACROSS SOUTHEAST PORTIONS OF CENTRAL ALABAMA
THIS AFTERNOON...

ALZ044>050-191800-
/O.NEW.KBMX.FW.W.0011.080219T1800Z-080219T2300Z/
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
619 AM CST TUE FEB 19 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON. 

DRY AIR AT THE SURFACE WILL RESULT IN LOW AFTERNOON HUMIDITY WITH
VALUES FALLING BELOW 25 PERCENT FOR SEVERAL HOURS ACROSS SOUTHEAST
PORTIONS OF CENTRAL ALABAMA. THIS WILL COVER AREAS ALONG AND SOUTH
OF INTERSTATE 85 AND EAST OF INTERSTATE 65.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS84 KBMX 191731
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1131 AM CST TUE FEB 19 2008

...HIGH FIRE DANGER ACROSS SOUTHEAST PORTIONS OF CENTRAL ALABAMA
THIS AFTERNOON...

ALZ044>050-192300-
/O.CON.KBMX.FW.W.0011.080219T1800Z-080219T2300Z/
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1131 AM CST TUE FEB 19 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON. 

DRY AIR AT THE SURFACE WILL RESULT IN LOW AFTERNOON HUMIDITY 
WITH VALUES FALLING BELOW 25 PERCENT FOR SEVERAL HOURS ACROSS
SOUTHEAST PORTIONS OF CENTRAL ALABAMA. THIS WILL COVER AREAS 
ALONG AND SOUTH OF INTERSTATE 85 AND EAST OF INTERSTATE 65.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Feb 19, 5:02 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Feb 19, 5:02 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 AM CST TUE FEB 19 2008

.SHORT TERM...TODAY THROUGH THURSDAY.

GOOD MODEL AGREEMENT REMAINS OVER THE NEXT THREE FORECAST PERIODS.
MODELS BEGIN TO DEVIATE IN TIMING WEDNESDAY NIGHT INTO THURSDAY.
THIS TREND WILL ALSO CONTINUE IN THE EXTENDED PORTION OF THE
FORECAST.

HIGH PRESSURE WILL REMAIN IN PLACE THROUGH TUESDAY AND THEN WILL
QUICKLY SHIFT EASTWARD ON WEDNESDAY AS A COLD FRONT APPROACHES
FROM THE NORTH. MUCH OF THE PRECIPITATION ASSOCIATED WITH THIS
FRONT IS STILL EXPECTED TO REMAIN WELL TO OUR NORTH. THERE IS THE
POSSIBILITY OF WINTER PRECIPITATION WITH THIS SYSTEM...BUT THIS
THREAT WILL REMAIN WELL NORTH OF THE FORECAST AREA.

A QUICK TRANSITION WILL THEN OCCUR ON THURSDAY AS ISENTROPIC LIFT
SETS UP OVER THE AREA. SHOWERS WILL COVER MUCH OF THE CWA DURING
THE DAY AND NIGHT. A SURFACE WEDGE WILL KEEP THE LOWER LEVELS
PRETTY STABLE...SO NOT EXPECTING ANY THUNDERSTORM ACTIVITY.

10/ARM

.LONG TERM...FRIDAY THROUGH MONDAY.

MODELS CONTINUE TO DEVELOP A SURFACE LOW PRESSURE SYSTEM OVER
WESTERN MISSISSIPPI AND TRACK THIS SYSTEM OVER NORTH ALABAMA.
UPPER LEVEL DYNAMICS STILL LOOK PRETTY IMPRESSIVE ALONG WITH
SURFACE INSTABILITY...ESPECIALLY FRIDAY AFTERNOON. THE GFS SHOWS
LI VALUES IN THE -1 TO -4 RANGE ALONG THE LOWER HALF OF CENTRAL
ALABAMA WITH CAPE AS HIGH AS 1500. THE ECMWF IS NOT NEARLY AS
IMPRESSIVE WITH THE INSTABILITY BUT IT REMAINS IN FAIRLY GOOD
AGREEMENT WITH THE TRACK OF THIS LOW. PRECIP COULD HANG AROUND AS
LATE AS SATURDAY MORNING AS THE SYSTEM EXITS THE AREA.

RIDGE OF HIGH PRESSURE WILL BE BRIEFLY IN PLACE OVER THE WEEKEND.
AN UPPER LEVEL SHORT WAVE WILL MOVE THROUGH ON SUNDAY...BUT NOT
EXPECTING MUCH PRECIP WITH IT.

ACTIVE PATTERN WILL CONTINUE THROUGH EARLY NEXT WEEK. LONG RANGE
MODELS CONTINUE TO SHOW A VERY IMPRESSIVE LOW PRESSURE SYSTEM
ALONG WITH A TRAILING COLD FRONT LATE MONDAY INTO TUESDAY. THIS
HAS BEEN CONSISTENT OVER THE LAST FEW DAYS. BEING THIS FAR OUT...A
LOT COULD STILL CHANGE...BUT WE WILL DEFINITELY KEEP AN EYE OUT
FOR THIS SYSTEM.

10/ARM

&&

.AVIATION...12Z TAF DISCUSSION.

STORY OF THE DAY WILL BE STOUT WEST WINDS DURING THE AFTERNOON OF 11
TO 15 KTS WITH GUSTS AS HIGH AS 22 KTS. WINDS WILL DIMINISH AND BACK
TO THE SOUTH OVERNIGHT. VFR CONDITIONS EXPECTED THROUGH THE PERIOD.

JONES/90

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     56  32  60  38  54 /   0   0  20  20  60
ANNISTON    57  34  65  42  56 /   0   0  10  20  70
BIRMINGHAM  59  37  64  42  57 /   0   0  10  20  70
TUSCALOOSA  61  35  65  45  61 /   0   0  10  20  70
CALERA      59  35  63  44  58 /   0   0  10  20  70
AUBURN      59  37  66  47  55 /   0   0  10  20  70
MONTGOMERY  64  33  70  46  60 /   0   0  10  20  70
TROY        63  31  69  43  62 /   0   0  10  20  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY IS IN EFFECT FROM 10 AM THROUGH 5 PM TODAY
FOR BLOUNT...ETOWAH...CALHOUN...CHEROKEE...CLEBURNE...JEFFERSON...
SHELBY...ST.CLAIR...TALADEGA...CLAY AND RANDOLPH COUNTIES.

&&

10/90
Hazardous weather outlook, Feb 18, 7:56 PM CST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
756 PM CST MON FEB 18 2008

ALZ011>015-017>050-200155-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
756 PM CST MON FEB 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA LATE
THURSDAY INTO FRIDAY AS A LOW PRESSURE SYSTEM ALONG WITH A TRAILING
COLD FRONT MOVE THROUGH THE AREA. THE MAIN THREAT WITH THESE STORMS
WILL BE STRONG GUSTY WINDS. HOWEVER...THERE IS A POTENTIAL THAT
THIS THREAT COULD BE UPGRADED TO SEVERE. STAY TUNED TO NOAA WEATHER
RADIO FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

27/SWU

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 3:58 AM CSTLake Wind AdvisoryBMXBibb, Blount, Calhoun, Chambers, Cherokee, Chilton and 17 more8 hr
Feb 19, 12:26 PM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more6 hr

Nearby

Red Flag Warnings in Alabama, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.